• Welcome! It’s great to see you. Our forum members are people, maybe like yourself, who experience mental health difficulties or who have had them at some point in their life.

    If you'd like to talk with people who know what it's like

Girlfriend worried about Lithium - Advice needed please

S

Stevencc

Active member
Joined
Jul 15, 2009
Messages
29
Location
London, England
Hi,

My girlfriend has been diagnosed with bi-polar disorder and after taking olanzapine and valium she has been prescribed lithium. She has previously been on lithium and gained 3 stones in 3 months, which negatively affected her mental state.

She wants to know if there is any method or way of negating the weight gain as she feels this will make her mental situation worse. She is really worried.

Thanks
 
G

grahamm

Well-known member
Joined
Aug 6, 2010
Messages
150
The worst mood stabilizer I have heard about for weight gain is Olanzapine. It is ment to be very bad for this side effect. I am on lithium, I have been up to 1500mg, I weigh 75kg, lithium has no effect on my weight. Lithium I didnt think was bad for weight gain. I would do a search on the net for information. If she takes the olanzipine she probably wont require so much lithium as before. Better to be over weight and sane.
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
IMPRORTANT IMPORTANT!!

THE WEIGHT GAIN IS DUE TO OLANZOPINE!!!

I am on lithium and olanzopine, the olanzopine made me go from a size 8 to 12. Since coming off it, well now only on 2.5mg I am back to a size 8.

If she has concerns about weight gain maybe she should consult about adjusting/changing the olanzopine part as I know it affects people differently, some people put the weight on more than others. I dont think lithium affects weight much so she needed worry too much about that

How I lost the weight, even though it wasnt as much as three stone was by going to a gym class each week and jogging, exercise also boosts the feel good moods :) It also just naturally dropped off as the olanzopine level was reduce (I was on 20mg)
 
B

BP2

Guest
If your gf is convinced the weight gain is down to the Lithium rather than the Olanzapine, then look carefully at what she drinks. It is not really understood why Lithium causes weight gain in some people. One theory is people take sugary drinks to re-hydrate or possibly mistake de-hyrdration for hunger. Isn't drinking water supposed to be an appetite suppressant.
 
S

suzy

Well-known member
Joined
Jun 26, 2009
Messages
1,064
You are meant to drink lots of water if on lithium, also to have a higher intake of salt
 
Top